Maine, 2017

Heavy Snow in Maine, January 24 to 25, 2017

January 24 to 25, 2017 · NWS GYX · 2 events in 2 counties and zones

A large area of low pressure moved very slowly northeast from the Carolinas on the morning of the 23rd to the Gulf of Maine by the morning of the 25th. The storm brought a mixture of snow, sleet, and freezing rain to western Maine.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A large area of low pressure moved very slowly northeast from the Carolinas on the morning of the 23rd to the Gulf of Maine by the morning of the 25th. The storm brought a mixture of snow, sleet, and freezing rain to western Maine. Much of the area received between 1 and 3 inches of snow and sleet with northern Franklin and central Somerset Counties receiving up to 7 inches of snow and sleet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 23, 11:14 PM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Jan 23, 11:14 PM EST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1114 PM EST Mon Jan 23 2017

.SYNOPSIS...
A storm system tracking up the coast will bring wintry
precipitation to the area tonight and lasting into Tuesday night.
A cold upper trough will remain over the area through the latter
part of the week with a return to colder temperatures. Scattered
snow showers in the mountains and foothills can be expected
through the latter part of the week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
11pm update... main precipitation shield is moving into central New
Hampshire. Automated sites continue to report UP ahead of the main
precip. Suspect this is freezing drizzle as the lower levels
saturate before aloft. To our south are reports of PL across
higher elevations of western Mass. No reports of snow totals so
far so will leave snow amounts as is for now.

830pm update... Ocean effect snow has come to an end and the main
batch of snow is just starting to move into New Hampshire. 00Z
KGYX sounding shows a large layer of dry air aloft. Expect precip
to be slow to move in as this lower layer saturates. No major
changes to forecast just an update to PoP and temperatures.

prev disc..First...a well developed ocean effect snow band is
slowly lifting Nwd across Srn NH and SWrn ME. Reports indicate the
center of the band with rates around 1/2 inch per hour...and
accumulations up to 2 inches. I have made sure this is taken care
of in the forecast thru the early evening.

Then all attention is on the low pressure moving up the East
Coast. 23.12z raobs showed that H5 heights were higher across Nrn
New England than most model forecasts. This is a not surprising
that the high pressure has trended stronger with time. I expect
that this will have a significant influence on surface temps
overnight. A NE breeze has been transporting mid to upper teens
dewpoints SWwd all day. With temps at or below freezing
already...any precip falling into the column will see
evaporational cooling take nearly all locations into the 20s. A
very sharp coastal front should develop...as winds drain out of
the high and offshore to meet the increasing WAA to our S. Aloft
23.12z raobs and forecast soundings show plenty of room for wet
bulb cooling to yield snow this evening.

There is a warm nose above H8...so briefly a sleet mix could start
with the precip this evening...but I expect a transition to all
snow away from the immediate coast. How fast the snow changes over
to sleet and freezing rain remains the question. The 23.12z GFS
and ECMWF remain quite cold...well into Tue. The 23.12z NAM on the
other hand...very warm and significant sleet to freezing rain
scenario. The overwhelming bias of model guidance is to rush the
warm air at the surface...but delay it too long aloft. So I went
colder than the coldest guidance at the surface...and blended the
very warm NAM with the GFS/ECMWF to produce mid level temps. This
results in a snow to prolonged sleet event...with freezing rain
possible at the tail end of the event as warm nose aloft becomes
too warm and deep to allow snowflakes to survive partially melted.
The lower confidence comes from the fact that forecast soundings
are very close to an isothermal snow. If the mid level temps are
only around 1C...strong lift could overcome that warmth and change
precip back over to snow. Significant upslope flow component may
also help to cool the column slightly and keep snow longer. For
that reason I have my highest snowfall in the
Monadnocks...Whites...and Wrn ME foothills...with a general 4 to 6
inches of snow and some mixed precip. The cold air should survive
the longest...deep over central ME...and so central Somerset
County does have higher snowfall amounts. I went with winter wx
advisories for all zones for a combination of snow...sleet...and
freezing rain. More of frozen precip is expected farther from the
coast...and away from downslope areas NW of the mtns. A winter
storm warning is in effect for central Somerset.

The forecast is going to be fairly fluid overnight...with the
lowest confidence across Srn NH and coastal ME...where warm air
will be lurking closer than the interior.

The strong Ely flow will also lead to some gusty winds near the
coast this evening and overnight. Forecast soundings do show some
potential for this to get into the NH Seacoast...especially if the
coastal front can work far enough W. The gusts to 50 mph have been
included in the winter wx advisory to avoid too many headlines and
confusion.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
Models have slowed precip down some...and now lingers it across
Wrn ME into Tue. Warmth aloft will really flood the area just
ahead of the dry slot...and this is probably the most likely time
for freezing rain. By then more low level warmth should have
advanced Nwd...so Srn NH and coastal Wrn ME will be rain or
drizzle. Interior zones may need winter wx advisories into the
afternoon for sleet...freezing rain/drizzle.

As dry slot moves overhead Tue night...we should see a quick end
to steady precip. I have cut model QPF amounts under the dry
slot...with very little accumulating snow or ice expected.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
The 500mb hemispheric pattern, continues to trend away from
its chaotic split flow to something, eventually, that resembles
a +PNA pattern, if not quite getting there. Still, it looks to be
more stable, but colder, especially over the weekend into
next week. For days 5-7, the trend is more toward normal, which
is colder, but beyond that we could see below normal temps
sometime next week.

For Wed, models suggesting possible lingering inverted
trough, mainly in the ern zones Wed morning, with lingering
precip, probably in the form of rain showers, but could be snow
in the north. Elsewhere, look for some clearing in srn NH and SW
ME, but the flow is weak behind the system, so could see
lingering m/cloudy skies through most of the day. Highs will be
milder ranging from the mid-upper 30s in the mtns, to the mid 40s
on the coast and in srn NH. Wed night should remain mainly dry,
with weak SW flow and lows in the mid 20s to low 30s.

500 mb closed low moves from S of James Bay to the Gaspe
Peninsula Thu and thu night, and then lingers near Labrador
through most of the weekend. Will see some weak waves rotate
around this low, which will begin to push colder air into the
region Fri through Sunday, and will likely produce some waves of
upslope SHSN over the mtns, and periods of partly to mostly cloudy
skies elsewhere. Highs Fri-Sun will generally be in the mid 20s N
to mid 30s S, so closer to normal, with overnight lows mostly in
the teens to mid 20s.

&&

.AVIATION /04Z TUESDAY THROUGH SATURDAY/...
Short Term /Through Tuesday/...Widespread MVFR will continue this
evening as flow becomes onshore. PSM and MHT will also continue to
see ocean effect SHSN...with PSM seeing TEMPO IFR or LIFR. Between
00z and 06z...precip will move Nwd into the forecast area and
widespread IFR or lower conditions will develop. SN...PL...FZRA
will all be possible overnight...as I expect all but PSM to remain
below freezing. By early Tue PWM and RKD in addition to PSM may
change over to RA. The mix will continue for
HIE...LEB...MHT...CON...and AUG until late afternoon Tue. PSM may
also see surface gusts around 40 kts at times. Conditions will be
slow to improve Tue night.

Long Term...Wed may start at IFR, but for the most part should
MVFR, fluctuating to VFR, and reaching VFR at all but KHIE Wed
night. The trend Thu-Sat will be for VFR with occasional bouts of
MVFR in SHSN at KHIE.

&&

.MARINE...
Short Term /through Tuesday/...Storm and gale warnings remain in
effect for tonight into Tue. Best window for the strongest winds
will be after midnight thru early Tue. Seas will build to over 20
feet by Tue morning. After that winds and seas will slowly
diminish into Wed.

Long Term...Winds and seas will gradually recede on Wed and Wed
night, but will likely bump back up to SCA late thu night and Fri
NW flow behind a cold front, which may linger into Saturday.

&&

.TIDES/COASTAL FLOODING...
Despite being in the low portion of our astronomical tide cycle,
large building waves may produce some erosion and splash-over
south of Portland near the times of high tide Tuesday. Farther
south, the Seacoast of New Hampshire may see water levels rise to
near flood stage. Preliminary storm surge values appear to be
around 1.5 to 2 feet with a persistent, strong easterly wind
developing. A coastal flood advisory and and coastal flood
statement have been issued.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until 7 PM EST Tuesday for MEZ007-008-
     012>014-018>021.
     Winter Weather Advisory until 1 PM EST Tuesday for MEZ022>028.
     Winter Storm Warning from 4 AM to 7 PM EST Tuesday for MEZ009.
NH...Winter Weather Advisory until 7 PM EST Tuesday for NHZ001>006.
     Winter Weather Advisory until 10 AM EST Tuesday for NHZ007>009.
     Winter Weather Advisory until 7 AM EST Tuesday for NHZ010>015.
     Coastal Flood Advisory from 6 AM to 10 AM EST Tuesday for
     NHZ014.
MARINE...Gale Warning until 11 AM EST Tuesday for ANZ151-153.
     Storm Warning until 11 AM EST Tuesday for ANZ150-152-154.

&&

SYNOPSIS...
NEAR TERM...Curtis
SHORT TERM...Legro
LONG TERM...Cempa
AVIATION...
MARINE...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jan 23, 4:33 PM EST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
433 PM EST MON JAN 23 2017

MEZ022>028-241100-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-
433 PM EST MON JAN 23 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL MAINE AND
SOUTHWEST MAINE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

WINDS MAY GUST BETWEEN 40 AND 50 MPH ON THE COAST TONIGHT INTO
TUE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

MINOR SPLASHOVER AND EROSION IS POSSIBLE DURING HIGH TIDE TUESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NHZ010>013-015-241100-
STRAFFORD-CHESHIRE-EASTERN HILLSBOROUGH-INTERIOR ROCKINGHAM-
WESTERN AND CENTRAL HILLSBOROUGH-
433 PM EST MON JAN 23 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NEW HAMPSHIRE...CENTRAL NEW
HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ007-008-012>014-018>021-NHZ001>006-241100-
NORTHERN OXFORD-NORTHERN FRANKLIN-SOUTHERN OXFORD-SOUTHERN FRANKLIN-
SOUTHERN SOMERSET-INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-
KENNEBEC-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
433 PM EST MON JAN 23 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MAINE...SOUTH CENTRAL
MAINE...SOUTHWEST MAINE...WESTERN MAINE AND NORTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NHZ014-241100-
COASTAL ROCKINGHAM-
433 PM EST MON JAN 23 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 6 AM TO 10 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

WINDS MAY GUST UP TO 50 MPH ON THE COAST TONIGHT. RAIN MAY BE
HEAVY AT TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   COASTAL FLOOD ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ009-241100-
CENTRAL SOMERSET-
433 PM EST MON JAN 23 2017

...WINTER STORM WARNING IN EFFECT FROM 4 AM TO 7 PM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL MAINE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NHZ007>009-241100-
SULLIVAN-MERRIMACK-BELKNAP-
433 PM EST MON JAN 23 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ151-153-241100-
PENOBSCOT BAY-CASCO BAY-
433 PM EST MON JAN 23 2017

...GALE WARNING IN EFFECT UNTIL 11 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150-152-154-241100-
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
433 PM EST MON JAN 23 2017

...STORM WARNING IN EFFECT UNTIL 11 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Central Somerset

When
January 24, 2:00 AM EST to January 25, 1:00 AM EST
Where
Central Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Heavy Snow, Northern Franklin

When
January 24, 2:00 AM EST to January 25, 1:00 AM EST
Where
Northern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2017Every state in 2017This day in weather historyWarnings in Maine, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672286, 672288.